MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STEM INSERTER FRAME; PROSTHESIS,HIP,SEMICONSTRAINED,METAL/POLYMER,CEMENT

SMITH & NEPHEW, INC. STEM INSERTER FRAME; PROSTHESIS,HIP,SEMICONSTRAINED,METAL/POLYMER,CEMENT
Catalog Number 71364008
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A visual inspection of the returned devices confirmed the stated failure modes.The threads fractured off the impactor rod and were not returned.The anti-rotation tabs fractured off the inserter frame and were returned.The devices were manufactured in 2004 and 2006 and exhibit signs of extensive wear / usage.The medical investigation concluded that it was communicated that the threaded tip of the impactor was left inside the hip stem, therefore micro motion and / or migration of the retained stem impactor rod tip is not likely.Based on the product evaluation, the root cause for the instrument failure was due to age related wear.No further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batches.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Event or Problem Description
It was reported that during surgery, while impacting, the tip of the device broke.Pieces remain on the patient.Delay from fifteen minutes reported.No backup device was required.No impact or injury to patient reported.

Brand Name
STEM INSERTER FRAME
Common Device Name
PROSTHESIS,HIP,SEMICONSTRAINED,METAL/POLYMER,CEMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9088147
Report Number1020279-2019-03437
Device Sequence Number2425249
Product Code JDI
UDI-Device Identifier03596010199249
UDI-Public03596010199249
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/29/2014
Device Catalogue Number71364008
Device Lot Number04BM00991
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2019
Initial Report FDA Received Date09/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1